Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 128, NWS Las Vegas, NV

August 17, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2013, 2:16 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2013, 2:16 PM MST (21:16 UTC)
Expired
Aug 17, 2013, 5:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 132 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WGUS55 KVEF 172116
FFWVEF
AZC015-180000-
/O.NEW.KVEF.FF.W.0128.130817T2116Z-130818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM MST SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 500 PM MST.

* AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS NEAR DIAMOND CREEK 
CAMPGROUND NORTH OF PEACH SPRINGS. THIS AREA AND SURROUNDING AREAS 
WHERE RAINFALL DRAINS TOWARDS THE CAMPGROUND HAVE RECEIVED HEAVY 
RAIN FROM SEVERAL THUNDERSTORMS SO FAR THIS AFTERNOON...AND 
ADDITIONAL STORMS LOOK LIKELY THIS AFTERNOON...WHICH WILL FURTHER 
ENHANCE ANY OCCURRING FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  DIAMOND CREEK CAMPGROUND...MESQUITE SPRINGS CAMPGROUND...AND 
DIAMOND CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3581 11332 3554 11332 3550 11352 3572 11354
      3584 11374 3596 11366 3584 11345 3596 11345
      3597 11331 3591 11332 3586 11330

$$
KENNEDY
2 follow-up statements
563 
WGUS75 KVEF 172313
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM MST SAT AUG 17 2013

AZC015-180000-
/O.CON.KVEF.FF.W.0128.000000T0000Z-130818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
413 PM MST SAT AUG 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 407 PM MST...THUNDERSTORMS CONTINUE TO MOVE OVER DIAMOND 
CREEK AND MESQUITE SPRINGS CAMPGROUND ALONG DIAMOND CREEK ROAD NORTH 
OF PEACH SPRINGS. ADDITIONAL RAIN FROM THESE AND OTHER STORMS OVER 
THE BASIN WILL CONTINUE TO IMPACT THE CAMPGROUNDS AND DIAMOND CREEK 
ROAD...PARTICULARILY NEAR CANYON OPENINGS SUCH AS HELLS CANYON 
APPROXIMATELY 5 MILES NORTH OF PEACH SPRINGS AND 16 MILES NORTH OF 
PEACH SPRINGS NEAR DIAMOND CREEK. 

LOCATIONS IMPACTED INCLUDE...

DIAMOND CREEK ROAD...DIAMOND CREEK CAMPGROUND...AND MESQUITE SPRINGS 
CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3583 11332 3554 11333 3554 11348 3566 11347
      3571 11342 3583 11342

$$
KENNEDY
482 
WGUS75 KVEF 172356
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM MST SAT AUG 17 2013

AZC015-180001-
/O.EXP.KVEF.FF.W.0128.000000T0000Z-130818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
456 PM MST SAT AUG 17 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR CENTRAL 
MOHAVE COUNTY...

THUNDERSTORM ACTIVITY NEAR DIAMOND CREEK HAS LARGELY 
DIMINISHED AND ALTHOUGH RUNOFF AND RUNNING WATER IN NORMALLY DRY 
WASHES WILL LIKELY CONTINUE THROUGH EARLY THIS EVENING..THE THREAT 
OF FLASH FLOODING HAS ENDED. 

LAT...LON 3583 11332 3554 11333 3554 11348 3566 11347
      3571 11342 3583 11342

$$

KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:48 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 17, 1:48 PM MST, 28 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM PDT SAT AUG 17 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA SUNDAY AND MONDAY BEFORE DRYING BEGINS TO TAKE
PLACE FROM THE WEST ON TUESDAY. HOWEVER ISOLATED THUNDERSTORMS ARE
EXPECTED TO CONTINUE ACROSS MOHAVE COUNTY THROUGH MUCH OF NEXT WEEK.
TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY...ISOLATED THUNDERSTORM
ACTIVITY TO CONTINUE INTO THE EVENING ACROSS MAINLY MOHAVE AND
LINCOLN COUNTIES...BEFORE DECREASING OVERNIGHT. MODELS CONTINUE TO
SHOW AN INCREASE IN THUNDERSTORM ACTIVITY SUNDAY AFTERNOON AS A
POSSIBLE WEAK WAVE/MOISTURE MOVES NORTH AROUND THE RIDGE CENTERED
OVER THE AZ/NM BORDER. THIS MAY ALSO COMBINE WITH THE CUTOFF LOW OFF
THE CENTRAL CALIFORNIA COAST...DRAWING INCREASED ACTIVITY INTO THE
SOUTHERN SIERRA TOO. IN ADDITION TO THE MOISTURE...PW VALUES ARE
SHOWN TO INCREASE TO OVER 1.25 INCHES ACROSS THE SOUTHERN TWO THIRDS
OF THE CWA WHILE LI VALUES DROP TO GENERALLY -2 OR LOWER ACROSS THE
SAME AREA. THE MAIN AREA OF CONCERN WILL BE MOHAVE/CLARK/LINCOLN AND
THE SOUTHERN HALF OF SAN BERNARDO COUNTY. HOWEVER AS MENTIONED...
ISOLATED ACTIVITY POSSIBLE ACROSS MUCH OF THE CWA ON SUNDAY. LITTLE
CHANGE IS EXPECTED ON MONDAY...BUT A SLIGHT SHIFT TO THE NORTHEAST
MAY BE SEEN. WITH THE INCREASED IN MOISTURE...THE MAIN CONCERN WITH
THE THUNDERSTORMS OVER THE NEXT TWO DAYS WILL BE LOCALLY HEAVY
RAINFALL...BUT GUSTY WINDS WILL ALSO BE A FACTOR. MEANWHILE THE
SOUTH TO SOUTHWEST FLOW ALOFT BETWEEN THE RIDGE TO THE EAST AND THE
LOW OFF THE CALIFORNIA COAST WILL ALLOW DAYTIME TEMPERATURES TO BE
ABOVE NORMAL...WHILE CLOUDS OVERNIGHT WILL LIKELY KEEP OVERNIGHT
LOWS UP ALSO.

.LONG TERM...TUESDAY THROUGH FRIDAY...MONSOON MOISTURE WILL STILL BE
IN PLACE ON TUESDAY BEFORE THE OFFSHORE AREA OF LOW OPENS UP AND
MOVES INLAND WEDNESDAY AND THURSDAY...WHICH WILL TRANSITION FLOW
ALOFT TO THE SOUTHWEST AND ALLOW MUCH DRIER AIR TO BEGIN TO WORK
ACROSS THE FORECAST AREA. NOT MUCH CHANGE WAS NEEDED TO THE EXISTING
FORECAST...CALLING FOR AT LEAST A CHANCE OF THUNDERSTORMS ON TUESDAY
AT MOST LOCATIONS AND THEN DECREASING FROM WEST TO EAST THEREAFTER.
BY THURSDAY ANY ACTIVITY SHOULD BE LIMITED TO MOHAVE COUNTY...THEN
MOSTLY DRY BY FRIDAY. TEMPERATURES WILL BE A FEW DEGREES ABOVE
NORMAL THROUGH THE PERIOD EXCEPT WHERE THUNDERSTORMS OCCUR.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS 12-18KT TO
CONTINUE THROUGH 03Z BEFORE DECREASING TO GENERALLY LESS THAN 10KTS
OVERNIGHT INTO SUNDAY MORNING. WINDS TO REMAIN GENERALLY LESS THAN
10KTS ON SUNDAY FROM THE SOUTH...BUT MAY SWITCH BRIEFLY TO THE EAST
BETWEEN 17Z-21Z SUNDAY. ALTHOUGH THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH 03Z OVER THE NEARBY MOUNTAINS...A GREATER
CHANCE OF SEEING THUNDERSTORMS WITHIN THE KLAS VALLEY WILL BE SEEN
ON SUNDAY...HOWEVER CHANCES REMAIN BELOW ANY PROBABILITY OF MENTION
IN THE TAF. ERRATIC WINDS MAY DEVELOP FROM THESE THUNDERSTORMS
SUNDAY AFTERNOON HOWEVER. CLOUDS WILL BE SCT-BKN AOA 120
FT...ESPECIALLY ON SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING...ESPECIALLY MOHAVE COUNTY. SCT-BKN CLOUDS
GENERALLY AROUND 12K FEET WITH LOWER BASES NEAR STORMS. GUSTY WINDS
NEAR STORMS WILL ALSO BE POSSIBLE. OTHERWISE...SOUTHEAST TO SOUTH
WINDS EXPECTED OVER MOST LOCATIONS WITH SPEEDS BETWEEN 10-20 KTS.
INCREASING THUNDERSTORM CHANCES WILL BE SEEN ON SUNDAY WITH THE BEST
CHANCES BEING SOUTHEAST OF A DAGGETT...PIOCHE LINE. HOWEVER THE
BEATTY CORRIDOR WILL ALSO SEE ISOLATED ACTIVITY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 17, 4:07 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 AM PDT SAT AUG 17 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
407 AM PDT SAT AUG 17 2013 /407 AM MST SAT AUG 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY OVER
LINCOLN...CLARK AND MOHAVE COUNTIES. THE MAIN THREATS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND ISOLATED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE AND SPREAD TO THE ENTIRE REGION
SUNDAY AND MONDAY. A DRYING TREND WILL BEGIN IN SAN BERNARDINO
COUNTY TUESDAY AND SPREAD ACROSS MOST OF THE AREA WEDNESDAY THROUGH
FRIDAY...ALTHOUGH STORMS MAY PERSIST IN MOHAVE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:14 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 17, 12:32 PM MSTSevere Thunderstorm WarningVEFMohave43 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.